Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 12, 2006, 3:39 PM MDT for Morgan County, Salt Lake County, Summit County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2006, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 12, 2006, 4:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Morgan County, UT, Salt Lake County, UT, Summit County, UT
The radar
The Salt Lake City radar (KMTX), 92 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:30 AM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 12, 9:30 AM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT SAT AUG 12 2006
.SYNOPSIS...A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER AND MORE STABLE
AIRMASS IS EXPECTED TO SPREAD ACROSS UTAH TONIGHT AND SUNDAY.
&&
.DISCUSSION...OVERNIGHT THUNDERSTORM ACTIVITY MOVING EAST OF THE CWA
THIS MORNING ASSOCIATED WITH EXITING UPPER LEVEL SHORT WAVE. THE
WAVE IS LEAVING PLENTY OF MOISTURE BEHIND IN THE MID AND LOWER
LEVELS WITH DECENT INSTABILITY IN NORTHERN UTAH INDICATED BY LIFTED
INDEX IN THE NEGATIVES. DECENT UPPER LEVEL TROUGH PUSHING EASTWARD
ACROSS THE PACIFIC NORTHWEST ARRIVES IN IDAHO AND NORTHEAST NEVADA
BY THIS AFTERNOON PROVIDING INCREASING LIFT IN NORTHERN UTAH. THE
AIRMASS WILL BE MODIFYING DURING THE DAY TODAY WITH DRIER AND MORE
STABLE AIR GETTING DRAWN INTO WESTERN UTAH AHEAD OF INCOMING TROUGH.
BALANCE ACT BETWEEN STABILIZING AIRMASS AND UPPER LEVEL DYNAMICS AS
WELL AS DAYTIME HEATING WILL DETERMINE EXTENT OF THUNDERSTORM
DEVELOPMENT TODAY. APPEARS THAT NORTHERN...CENTRAL AND EASTERN UTAH
WILL HAVE THE MOST FAVORABLE CONDITIONS TO THUNDERSTORM DEVELOPMENT
FROM LATE THIS MORNING THROUGH AFTERNOON. UPPER LEVEL JET ENERGY
ENOUGH TO PRODUCE SOME STRONG CELLS THIS AFTERNOON IN THE DEEPEST
MOISTURE FROM THE WASATCH MOUNTAINS EAST. SOUTHWEST UTAH LIKELY TO
SEE CUMULUS DEVELOPMENT GET SQUASHED AS VERY STABLE AIR INTRUDES
EAST FROM NEVADA DURING THE DAY. GUSTY SOUTH WINDS ALSO LIKELY IN
THE WINDIER AREAS OF WESTERN UTAH AHEAD OF APPROACHING TROUGH.
ONLY UPDATE TO SHORT TERM TO ADJUST POPS DOWN IN SOUTHWEST UTAH AND
INCREASE POPS SOME EASTERN AND NORTHERN UTAH ZONES.
EXPECTING STRONG DRYING TREND FOR TONIGHT AND SUNDAY WITH A FAIRLY
STABLE AIRMASS IN PLACE. FLAT CUMULUS OVER THE MOUNTAINS WITH MAYBE
ISOLATED SHOWER OR THUNDERSTORM IN EASTERN ZONES FOR SUNDAY.
MOISTURE IS EXPECTED TO RETURN MONDAY ACROSS SOUTHERN UTAH.
&&
.FIRE WEATHER...NUMEROUS LIGHTNING STRIKES OVERNIGHT FROM DUGWAY
AREA ACROSS THE SOUTHERN WASATCH FRONT INTO THE WASATCH VALLEYS
AND UINTAS. MOST STORMS HAD WETTING RAIN AFTER MIDNIGHT. SHARP
DRIER AIR NOW MOVING INTO FAR WESTERN UTAH. UPPER TROUGH ENTERING
SOUTHWEST IDAHO WILL ARRIVE IN NORTHERN UTAH THIS AFTERNOON AND
ENOUGH LINGERING MOISTURE WILL DEVELOP WIDELY SCATTERED
THUNDERSTORMS. HOWEVER CELLS WILL GET PUSHED TO THE EAST QUICKLY
AND WEAKEN OVER WESTERN UTAH DUE TO THE STRONG DRYING. SURFACE COLD
FRONT PUSHES OUT AHEAD OF THIS SYSTEM WILL SHIFT WINDS TO NORTHWEST
MIDDAY AND AFTERNOON OVER NORTHERN HAVE OF REGION. WINDS WILL BECOME
GUSTY IN THE NORTHWEST DESERTS THIS AFTERNOON. WIND GUSTS ALSO FOR
NORTHEAST UTAH BUT HUMIDITY WILL AGAIN BE MARGINAL FOR RED FLAG
CONDITIONS IN THE BEAR RIVER VALLEY. ALSO STRONG DRYING FOR FAR
SOUTHWEST UTAH WILL MIX DOWN LOW HUMIDITY LATE TODAY ALONG WITH
GUSTS OVER 25 MPH. WILL LEAVE RED FLAG WARNINGS FOR THE FAR NORTH IN
PLACE. ANY CONVECTION MIDDAY IN THE SOUTHWEST WILL WEAKEN IN THE
AFTERNOON AND SHIFT EAST FROM NEAR BRYCE CANYON EASTWARD.
STRONG DRYING AND NORTHERLY FLOW OVERTAKES MOST OF UTAH TONIGHT AND
SUNDAY...BUT LOW LEVEL FRONT STALLS OVER SOUTHEAST UTAH AND
BAROCLINIC ZONE SAGS OVER NORTHERN UTAH. MOISTURE LINGERS OVER
EASTERN UTAH WHERE LIGHT STEERING FLOW AND THE RIGHT REAR QUAD OF
THE EXITING UPPER JET PERSISTS. SOME THUNDERSTORMS WILL OCCUR IN
THIS REGION. UPPER TROUGH ON THE WEST COAST EJECTS SHORT WAVE
DYNAMICS INTO FAR WESTERN UTAH MONDAY...WHILE ALLOWING MOISTURE TO
INCREASE FROM THE SOUTH INTO TUESDAY. THUNDERSTORMS COVERAGE SHOULD
INCREASE GREATLY BY TUESDAY UNDER LIGHT AND WARM SOUTHWEST FLOW AND
EJECTING SHORT WAVE TROUGH. INITIAL STORMS MAY HAVE JUST LIGHT
RAINFALL BUT SHOULD TRANSITION INTO WET.
&&
.AVIATION...LAKE BREEZE A CHALLENGE TODAY AS PRESSURES FALL JUST TO
OUR NORTH OVER THE GREAT SALT LAKE IN RESPONSE TO AN APPROACHING
COLD FRONT. ALTHOUGH THE COLD FRONT IS NOT EXPECTED TO REACH SLC
UNTIL ABOUT 1800 MDT NORTHWEST WINDS SHOULD SET IN ABOUT 1500 MDT
DUE TO A THERMAL TROUGH DEVELOPING TO OUR EAST. THERE IS A 30
PERCENT CHANCE THAT THESE NORTHWEST WINDS WILL NOT MATERIALIZE UNTIL
1800 MDT. IN ADDITION...AIRPORT WINDS MAY BE AFFECTED BY ISOLATED
THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP NEARBY EARLY THIS
AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING IN EFFECT FROM 2 PM UNTIL 9 PM TODAY FOR FIRE
WEATHER ZONES UTZ420-426.
WY...NONE.
&&
BRENCHLEY/TARDYHazardous weather outlook, Aug 12, 5:38 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 538 AM MDT SAT AUG 12 2006 UTZ001>011-015-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING- 538 AM MDT SAT AUG 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND WEST CENTRAL UTAH...AS WELL AS FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON. GUSTY WINDS BEHIND THIS FRONT COMBINED WITH LOW RELATIVE HUMIDITY ARE EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST UTAH...AS WELL AS THE NORTHERN WASATCH MOUNTAINS. A RED FLAG WARNING IS IN EFFECT FOR THIS AREA FROM 2 PM UNTIL 9 PM TODAY. OTHERWISE ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY. STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRIER AIR WILL SPREAD ACROSS THE OUTLOOK AREA ON SUNDAY...RESULTING IN TRANQUIL CONDITIONS. MOISTURE IS EXPECTED TO GRADUALLY SPREAD NORTH DURING THE FIRST HALF OF THE UPCOMING WEEK. THIS WILL RESULT IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ012>014-016>021-131200- CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- 538 AM MDT SAT AUG 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT MOISTURE REMAINING IN PLACE ACROSS THE OUTLOOK AREA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...WHICH COULD LEAD TO ISOLATED INCIDENCES OF FLASH FLOODING. STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUFFICIENT MOISTURE IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH AT LEAST MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SEAMAN
In the hours before
Local storm report, Aug 12, 3:01 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL TAYLORSVILLE 40.67N 111.93W
08/12/2006 M0.88 INCH SALT LAKE UT TRAINED SPOTTER
&&
DBLocal storm report, Aug 12, 3:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MURRAY 40.65N 111.89W
08/12/2006 M1.00 INCH SALT LAKE UT TRAINED SPOTTER
&&
DBLocal storm report, Aug 12, 3:35 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL TAYLORSVILLE 40.67N 111.93W
08/12/2006 M0.88 INCH SALT LAKE UT TRAINED SPOTTER
0315 PM HAIL MURRAY 40.65N 111.89W
08/12/2006 M1.00 INCH SALT LAKE UT TRAINED SPOTTER
0325 PM HAIL 5 E MURRAY 40.65N 111.80W
08/12/2006 M0.88 INCH SALT LAKE UT NWS EMPLOYEE
0335 PM HAIL COTTONWOOD HEIGHTS 40.61N 111.81W
08/12/2006 M0.88 INCH SALT LAKE UT NWS EMPLOYEE
&&
DBThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:54 AM MDT | Red Flag Warning | SLC | 20 hr | |
| Aug 12, 2:57 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Summit | 48 min |
| Aug 12, 3:26 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 28 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.